Can drugs lead to cough?
Q: My mother, 60 years of age, has been diagnosed with high blood pressure 210/100 5 months ago after the death of my father. She is under medical observation and taking the following drugs: nifedepine 20 mg twice daily, Deriphyllin one tab thrice daily, Lasix 5 mg 1/2 tab once daily. After taking these drugs regularly, her blood pressure has come down to 140/90, but she has developed a recurring cough problem. Once she starts she feels very uncomfortable and at times the cough is stopped only after vomiting. At first doctors thought it might be due to the medicine enam which was earlier prescribed but then when it persisted with the present drug they have given her expectorant like histadex etc, but they provide only temporary relief. She has osteoarthritis, not taking any painkillers right now. She takes Larpose 2 mg daily one tablet and triptonol 75 mg one tablet daily. Please advise.
A:As per details given in your enquiry, your mother is taking the following drugs: 1. Nifedipine 20 mg 2 times daily. 2. Deriphyllin 1 tablet 3 times daily. 3. Lasix 40 mg 1/2 tablet daily. 4. Larpose 2 mg once daily. 5. Triptonol 75 mg 1 tablet daily. 6. Histadex While for all other drugs, you have given the brand names in the case of nifedipine the trade name has not been mentioned. For blood pressure it is an appropriate medicine. Please make sure that your mother takes a branded formulation of a reputed manufacturer such as Nicardia Retard 20 mg - one tablet twice a day. Unfortunately lots of fake and sub-standard drugs are being sold in India and hence there is need to be cautious. Deriphyllin is used in asthma. There is no mention of asthma in your communication. Assuming that your mother is asthmatic, it is advisable to give her a long-acting preparation that is effective round the clock such as Unicontin 400/600 continuos release that needs to be taken once a day rather than a short-acting medicine that needs to be taken 3 times every day. Lasix contains frusemide, a very potent diuretic (that increases the production of urine and depletes electrolytes such as sodium and potassium) with a large number of side effects, particularly after prolonged use. In due course Lasix leads to weakness, fatigue and hypokalaemia (low potassium levels in blood that can be dangerous). In high BP we generally do not use Lasix but a milder diuretic such as indapamide (sold under the brand name of Indcontin Continuos - one tablet daily). Larpose (lorazepam) should be used for short periods only since it causes addiction. It is used for anxiety or loss of sleep. For sleeplessness, it is better to take Eternex (marketed by Dabur) or Zleep (marketed by Wockhardt) - 1 tablet half-an-hour before going to bed. We have not heard of a brand called Triptonol. It may contain either amitriptyline or imipramine. If so it is used for depression. There is no mention of any depressive illness in the patients history. It is not clear whether your mother has dry cough or cough with expectoration. In case it is dry cough, the most likely cause is allergy (that can be precipitated either by drugs or some other agent). In general, elderly patients in India are often given a very large number of medicines, some of them quite unnecessary that lead to side effects making it very difficult to separate side effects from natural illness. We have not heard of Histadex brand. Apparently it is a cough suppressant containing dextromethorphan and one of the many anti-histamines. There are over 20,000 very small, most of them tiny, pharmaceutical manufacturers in India producing more than 40,000 brands. Most of them are incapable of maintaining quality since the manufacturing facilities are not geared towards this end. Therefore patients and their care takers need to be vigilant and should ensure that the medicines being consumed are from major pharma companies.